Wyoming, 2016

Hail and Damaging Wind in Wyoming, August 10, 2016

August 10, 2016 · NWS UNR · 7 events in 2 counties and zones

A thunderstorm became severe over southeastern Campbell County and tracked eastward across southwestern Weston County. The storm produced large hail and gusty winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over southeastern Campbell County and tracked eastward across southwestern Weston County. The storm produced large hail and gusty winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 4:42 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 4:42 PM MST, 1 hour 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
542 PM MDT WED AUG 10 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 221 PM MDT Wed Aug 10 2016

Water vapor imagery shows an upper low straddling the
Montana/Canadian border with southwest flow continuing across the
nrn Plains. A series of weak waves are extending southwest into
WY/Great Basin. Surface analysis...and even KUDX radar...shows low
pressure centered across the Badlands along a stationary frontal
boundary. Temps have risen into the upper 90s across cntrl SD and
80s behind the front across ne WY/wrn SD. Models continue to show
strong instability across wrn SD and into the BH/ne WY with MLCape
reaching 2500-3500 J/kg. Radar shows convection initiating across ne
WY into the BH...and toward Fall River county...but are remaining
weak thus far. Storms will continue to develop across the area over
the next few hours...however the focus for convection this afternoon
and evening will be along the frontal boundary as it shifts eastward
into cntrl SD. With strong instability in place...some storms could
become severe before the line slides east of the CWA border late in
the evening...with large hail and strong winds as the main threats.
Cooler air will filter into the rest of the CWA tonight into Thu
morning. The upper low will slide eastward across srn Canada just
north of ND Thu morning. As the base of the trough approaches the
CWA...models are showing a series of stronger waves pushing through
which could bring elevated convection to the area...especially in
the Black Hills area late tonight into Thu morning...then continuing
through the afternoon/evening hours. At this time severe weather is
not a concern...though a few strong storms are possible closer to
SCntrl SD. Cooler temps are expected with highs in the upper 70s to
upper 80s.

.LONG TERM...(Friday Through Wednesday)
Issued at 221 PM MDT Wed Aug 10 2016

A slow-moving upper trough will continue to bring chances of
thunderstorms through Saturday. Temperatures will be slightly
cooler than average, in the 80s. Upper ridge building over the
western CONUS will then shift eastward over the forecast area
Sunday into Monday allowing for hotter and drier weather. There
will be small chances of precip towards midweek as the upper ridge
breaks down.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 540 PM MDT Wed Aug 10 2016

Isolated to scattered storms will continue this evening from the
Black Hills into central South Dakota. IFR visibilities near
stronger storms, otherwise VFR conditions expected.

&&

.UNR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049.

WY...None.
&&

SHORT TERM...13
LONG TERM...Pojorlie
AVIATION...7
Hazardous weather outlook, Aug 10, 5:50 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT WED AUG 10 2016

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-111300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
650 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS
AFTERNOON INTO TONIGHT. A STORM OR TWO COULD BECOME STRONG TO
SEVERE IN THE AFTERNOON WITH HAIL AND GUSTY WINDS...ESPECIALLY
OVER WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-111300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
650 AM MDT WED AUG 10 2016 /750 AM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM MID AFTERNOON
INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING...WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 10, 4:29 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 NE KEYSTONE           43.90N 103.42W
08/10/2016  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Aug 10, 5:47 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT WED AUG 10 2016

SDZ001-110130-
HARDING SD-
647 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL
730 PM MDT...

AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF SLIM BUTTES...OR 13 MILES SOUTHEAST OF BUFFALO...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN SLIM BUTTES.

LAT...LON 4531 10333 4538 10356 4573 10341 4562 10306
TIME...MOT...LOC 0047Z 204DEG 23KT 4542 10340

POJORLIE
Local storm report, Aug 10, 5:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             14 ESE LONG VALLEY      43.41N 101.23W
08/10/2016  E0.70 INCH       JACKSON            SD   PUBLIC

0640 PM     TSTM WND GST     14 ESE LONG VALLEY      43.41N 101.23W
08/10/2016  E50 MPH          JACKSON            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 10, 5:53 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             3 N HARRINGTON          43.21N 101.26W
08/10/2016  E1.25 INCH       BENNETT            SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Aug 10, 5:58 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 ENE REDIG             45.31N 103.46W
08/10/2016  E1.00 INCH       HARDING            SD   PUBLIC

            0.85 OF RAIN

&&

MLS
Local storm report, Aug 10, 6:01 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     4 SSE NORRIS            43.41N 101.16W
08/10/2016  E60 MPH          MELLETTE           SD   PUBLIC

0655 PM     HAIL             4 SSE NORRIS            43.41N 101.16W
08/10/2016  E0.50 INCH       MELLETTE           SD   PUBLIC

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
August 10, 6:05 PM MST
Where
Campbell County, 10.48 mi ESE of Wright
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.705, -105.290

Thunderstorm Wind, Campbell

When
August 10, 6:05 PM MST
Where
Campbell County, 10.48 mi ESE of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.705, -105.290

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
August 10, 6:05 PM MST to 6:15 PM MST
Where
Campbell County, 9.45 mi ESE of Wright
Measured
1.5 in hail
Reported by
Public
Coordinates
43.690, -105.320

Hail, Weston

When
August 10, 6:25 PM MST
Where
Weston County, 6.96 mi NW of Rochelle
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -105.070

Hail, Weston

When
August 10, 6:30 PM MST to 6:35 PM MST
Where
Weston County, 4 mi N of Rochelle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.658, -104.970

Hail, Weston

When
August 10, 6:55 PM MST
Where
Weston County, 1 mi E of Clareton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.700, -104.680

Hail, Weston

When
August 10, 7:10 PM MST
Where
Weston County, 4 mi NE of Clareton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.741, -104.643

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653837, 653838, 653840, 653845, 653846, 653847, 653849.